Florida, 2015

Heavy Rain in Florida, September 16 to 18, 2015

September 16 to 18, 2015 · NWS MLB · 3 events in 3 counties and zones

A slow moving weather system developed over the eastern Gulf of Mexico and eventually crossed the Florida peninsula. This system, combined with unusually deep-layer moisture (even for September) and onshore winds to produce several days of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A slow moving weather system developed over the eastern Gulf of Mexico and eventually crossed the Florida peninsula. This system, combined with unusually deep-layer moisture (even for September) and onshore winds to produce several days of heavy rainfall. Three day rainfall totals reached 6-12 inches in parts of Indian River, St. Lucie and Martin Counties, especially across the barrier islands and easternmost portions of the mainland peninsula. Temporary, minor flooding of many roadways, parking lots and yards resulted as retention ponds and drainage canals overflowed. Rainfall totals of 3-6 inches, locally higher impacted Brevard and Volusia Counties, but localized flooding in these areas occurred only in poor drainage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 16, 2:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 16, 2:14 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
314 AM EDT WED SEP 16 2015

.DISCUSSION...

...NUMEROUS SHOWERS/SCATTERED STORMS WITH LOCALLY HEAVY RAINFALL
TODAY-FRI...

CURRENT...CLOUDY CONDITIONS EARLY THIS MORNING ACROSS EAST CENTRAL
FLORIDA. NEXRAD 88D SHOWS SCATTERED SHOWERS/ISOLATED STORMS OVER THE
COASTAL WATERS WITH MOVEMENT FROM THE SOUTHEAST TOWARDS THE
NORTHWEST. THE STEERING FLOW IS STRONG ENOUGH THAT THIS ACTIVITY
WILL OCCASIONALLY MOVE ONTO THE COAST AND FURTHER INLAND. BRIEF
GUSTY WINDS AND HEAVY DOWNPOURS WITH OCCASIONAL LIGHTNING WILL BE
THE MAIN THREATS THROUGH SUNRISE. TEMPERATURES ARE MAINLY IN THE
L/M70S WITH MUGGY CONDITIONS. SURFACE WINDS REMAIN LIGHT ONSHORE.
915 MHZ CAPE WIND PROFILERS SHOW E/SE WINDS OF 15-20 KTS JUST ABOVE
THE SURFACE THROUGH AROUND 8.0 KFT.

TODAY-TONIGHT...DEEP MOISTURE/ONSHORE FLOW WILL CONTINUE TO PROVIDE
A FOCUS FOR ELEVATED SHOWER/STORM CHANCES ACROSS EAST CENTRAL
FLORIDA. MID/UPPER LEVEL TROUGHING OVER THE DEEP SOUTH COUPLED WITH
DECENT DIFFLUENCE ALOFT ACROSS THE AREA WILL ALSO AID IN ABOVE
NORMAL PRECIPITATION CHANCES. PRECIPITABLE WATER VALUES REMAIN IN
EXCESS OF 2 INCHES. WILL GO WITH 70 PERCENT POPS AREAWIDE WITH
CHANCE WORDING THIS MORNING BECOMING LIKELY IN THE AFTERNOON FOR
SHOWERS AND CHANCE OF LIGHTNING STORMS. GREATEST PRECIPITATION
CHANCES CONTINUE OVER THE COASTAL WATERS AND ACROSS COASTAL COUNTIES
THIS EVENING/OVERNIGHT. CHANCES WILL REMAIN POSSIBLE INTO THE
INTERIOR BUT POPS WILL BE LOWER INLAND FROM THE COAST. LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE LEADING TO POSSIBLE NUISANCE FLOODING IN LOW
LYING AREAS/LOCATIONS THAT HAVE ALSO RECEIVED ABUNDANT RAINFALL IN
PAST DAYS. GUSTY WINDS AND LIGHTNING WILL BE OTHER CONCERNS. CELL
MOVEMENT TOWARD THE NW/NNW AT 10-15 MPH.

WINDS WILL BE MAINLY E/NE...BUT MAY BE MORE ESE ALONG THE
SPACE/TREASURE COASTS. SKIES WILL REMAIN MOSTLY CLOUDY THROUGH THE
PERIOD. CLOUD COVER SHOULD HOLD DAYTIME HIGHS TO THE M/U80S.
OVERNIGHT LOWS MAINLY IN THE L/M70S AREAWIDE.

THU...A WET PATTERN WILL CONTINUE ON THU AS SFC HIGH PRESSURE
ELONGATES OFF THE MID ATLC COAST AND A MID TO UPPER LEVEL S/W TROUGH
APPROACHES THE FL WEST COAST FROM THE GULF OF MEXICO. LOW LVL
EASTERLY FLOW TO 15-20 KNOTS WILL VEER TO SE AT 850 MBS AND
SOUTHERLY FROM H7-H5 AHEAD OF THE APPROACHING TROUGH. THIS PATTERN
WILL SPELL HIGH RAIN CHANCES WITH ATLC CONVERGENT SHOWER BANDS
MOVING ONSHORE AND ADDITIONAL SHOWERS AND STORMS DEVELOPING OVER THE
PENINSULA AS THE TROUGH ALOFT APPROACHES. PRECIPITABLE WATER VALUES
FROM 2.0-2.3 INCHES WITH A NEARLY SATURATED AIRMASS THROUGH A DEEP
LAYER WILL ALLOW FOR LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO
INCHES WITH ISOLATED AMOUNTS TO 3-4 INCHES IF ANY TRAINING BANDS
DEVELOP. MAINLY CLOUDY SKIES ARE EXPECTED WITH HIGHS IN THE MID 80S.

FRIDAY...DEEP MOISTURE WITH THE MID LVL S/W TROUGH MOVING OVERHEAD
ACROSS E CENTRAL WILL CONTINUE HIGH RAIN CHANCES IN THE LIKELY
RANGE. LOCALLY HEAVIER RAIN MAY DEVELOP ACROSS SRN SECTIONS INTO THE
AFTERNOON WITH DEEP LAYER S/SW FLOW AHEAD OF THE TROUGH AXIS. MOSTLY
CLOUDY SKIES ARE EXPECTED BUT SOME AREAS ACROSS THE NORTH MAY SEE
SOME BREAKS IN THE CLOUDS. HIGHS SHOULD REACH THE MID-UPPER 80S.
LOCALLY HEAVY RAINFALL AMOUNTS WILL AGAIN BE A CONCERN WITH PWATS
FROM 2.0-2.1 INCHES ACROSS SRN AND COASTAL SECTIONS.

SAT-SUN...00Z GFS INDICATES THE S/W TROUGH WILL LIFT SLOW NE OFF THE
SE ATLC TO END THE WEEKEND. THIS SHOULD ALLOW FOR A DECREASING
COVERAGE OF SHOWERS AND STORMS ESPECIALLY BY SUNDAY AS SOME DRYING
OCCURS ON THE BACK SIDE OF THE TROUGH. WILL FCST 40-50 PCT RAIN
CHANCES SATURDAY LOWERING TO 30-40 PCT ON SUNDAY WITH LOW LVL N-NE
FLOW DEVELOPING BY SUNDAY AFTERNOON. HIGHS EXPECTED IN THE UPPER 80S
TO NEAR 90 INLAND BOTH DAYS.

MON-WED...S/W TROUGH AND SFC LOW SHOULD MOVE WELL EAST INTO THE ATLC
MONDAY WITH NE LOW LVL FLOW AND DRYING ALOFT IN THE H7-H5 LAYER.
WILL KEEP POPS IN THE LOW SCATTERED RANGE FOR MONDAY. 00Z GFS/ECMWF
MODELS INDICATE ANOTHER TROUGH ALOFT AFFECTING THE OHIO VALLEY AND
SOUTHEAST STATES INTO MID WEEK. THE BASE OF THE TROUGH IS FORECAST
ACROSS N FL BUT DEEPER MOISTURE SHOULD REMAIN NORTH OF THE AREA WITH
THIS FEATURE. WILL CONTINUE POPS ON THE LOW SIDE AROUND 30 PCT TUE
AND 30-40 PCT WED. HIGHS SHOULD BE IN THE MID TO UPPER 80S FOR EARLY
NEXT WEEK.

&&

.AVIATION...MOIST ONSHORE FLOW WILL CONTINUE ACROSS THE AREA. NMRS
SHRA/SCT TSRA WILL EVENTUALLY REQUIRE TEMPO GROUPS WITH MVFR
CIGS/VSBYS AND POSSIBLY PREVAILING RA. THREATS INCLUDE LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND LIGHTNING.

&&

.MARINE...TODAY-TONIGHT...MAINLY ENE TO ESE WINDS WITH SPEEDS 8-12
KTS ACROSS THE COASTAL WATERS...PERHAPS A LITTLE HIGHER OVER THE
GULF STREAM AT TIMES...OVER THE NEXT 24 HOURS. NMRS SHOWERS WITH SCT
STORMS WILL ALSO CONTINUE IN THE FORECAST. THREATS WITH
SHOWERS/STORMS INCLUDE HEAVY DOWNPOURS...GUSTY WINDS AND CLOUD TO
WATER LIGHTNING. CHOPPY WAVE PERIODS OF 5-6 SECONDS CAN BE EXPECTED
FOR LESS THAN FAVORABLE BOATING CONDITIONS WITH SEAS 3-4 FT.

EAST WINDS NEAR 15 KNOTS THU MORNING SHOULD DECREASE TO 10-15 KNOTS
IN THE AFTERNOON WITH SEAS AROUND 4 FT. GRADUALLY DIMINISHING WINDS
ARE EXPECTED INTO FRIDAY WITH E/SE WINDS DECREASING TO 10 KNOTS OR
LESS. A WEAK SFC LOW PRESSURE AREA SHOULD DEVELOP NE OF THE WATERS
ON SATURDAY AND MOVE OFFSHORE INTO EARLY NEXT WEEK. NW-N WINDS TO 10
KNOTS SATURDAY AFTERNOON WILL BECOME N-NE ON SUNDAY. SEAS FROM 2-3
FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  72  84  72 /  70  60  70  60
MCO  86  73  86  73 /  70  50  70  50
MLB  86  76  86  73 /  70  60  70  60
VRB  86  75  85  71 /  70  60  70  60
LEE  86  72  86  72 /  70  50  70  40
SFB  87  72  86  73 /  70  50  70  50
ORL  87  73  86  74 /  70  50  70  50
FPR  86  76  85  72 /  70  60  70  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....VOLKMER
Hazardous weather outlook, Sep 16, 3:08 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
408 AM EDT WED SEP 16 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
408 AM EDT WED SEP 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A VERY MOIST ONSHORE FLOW WILL ALLOW FOR SHOWERS TO BECOME
NUMEROUS AND THUNDERSTORMS SCATTERED INTO THIS AFTERNOON. ALL OF
THE ACTIVITY WILL MOVE TOWARD THE NORTHWEST AT NEAR 15 MPH TODAY.
CLOUD TO GROUND LIGHTNING STRIKES ALONG WITH TORRENTIAL DOWNPOURS
OF 1 TO 3 INCHES IN A 60 TO 90 MINUTE PERIOD POSE THE BIGGEST
STORM THREATS TODAY. WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE.

.RIP CURRENT IMPACT...
A BUILDING EAST SWELL WILL CONTRIBUTE TO A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. RIP CURRENTS WILL BE STRONGEST
EARLY THIS MORNING AND AGAIN FROM MID TO LATE AFTERNOON. IF
HEADED TO THE COAST...CHECK WITH A LIFEGUARD FOR POTENTIAL HAZARDS
AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BRIEF WIND GUSTS UP TO 35 KNOTS AS THEY MOVE OVER THE
ATLANTIC WATERS. A FEW STORMS ARE EXPECTED TO MOVE ONSHORE AND
COULD PRODUCE BRIEF GUSTY WINDS AS THEY MOVE OVER THE INTRACOASTAL
AND INLAND LAKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE
THROUGH LATE WORK-WEEK AS DEEPER MOISTURE MOVES OVER THE AREA.
EASTERLY FLOW WILL BRING ONSHORE MOVING SHOWERS AND STORMS TO THE
COAST AT NIGHT AND EARLY IN THE MORNING BEFORE FOCUSING STORMS
OVER THE INTERIOR EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS OVER 3 INCHES TO
THE NATIONAL WEATHER SERVICE.

SEDLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, St. Lucie

When
September 16, 4:00 AM EST to September 18, 7:00 PM EST
Where
St. Lucie County, 0.99 mi E of Walton
Reported by
Emergency Manager
Coordinates
27.299, -80.254

Multi-day rainfall totals reached 6-12 inches across much of eastern St. Lucie County. The highest measured rain gauge totals were 12.25 inches at the Nettles Island COOP site and 11.19 inches at Savannah Preserve. Temporary flooding of roadways, parking lots and yards occurred as retention ponds and drainage canals overflowed their banks. County Road 707 from Walton Road to the Martin County line was closed for several days due to washouts.

Heavy Rain, Martin

When
September 16, 4:00 AM EST to September 18, 7:00 PM EST
Where
Martin County, Hobe Sound
Reported by
Broadcast Media
Coordinates
27.070, -80.130

Multi-day rainfall totals reached 6-12 inches across much of eastern Martin County. The highest measured rain gauge totals were 8.49 inches near Hobe Sound and 8.01 inches at the Stuart COOP site. Temporary flooding of roadways, parking lots and yards occurred as retention ponds and drainage canals overflowed their banks.

Heavy Rain, Indian River

When
September 16, 12:00 PM EST to September 17, 8:00 PM EST
Where
Indian River County, 3.4 mi SSW of Vero Beach
Reported by
Broadcast Media
Coordinates
27.584, -80.421

Multi-day rainfall totals reached 5-10 inches across much of eastern Indian River County. The highest measured rain gauge total was 7.00 inches near Vero Beach. Temporary flooding of roadways, parking lots and yards occurred. Retention ponds and drainage canals became full or overflowed their banks.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597186, 597193, 597201.